My hemoglobin is 9.8. I have had only one chemotherapy treatment so far. My nurse said if the hemoglobin doesn't start improving I should take Procrit. Any opinions or advice out there? Thanks, fandaj
I've had Procrit and a newer drug very similar to it numerous times. I think the package insert says there is some reported increase in incidence of diarrhea. I never had a problem with it. Nor did anyone else I've talked to. It stings like crazy when they inject it even when they inject it slowly. The discomfort is only when they inject it, then you are fine. I pinch myself somewhere else while they do it just as a distraction while they give it- Seems to help.
I'd go for it if my doctor recommended it. It is the same hormone that your kidneys naturally produce that makes your bone marrow do it's job. It is just that sometimes with chemotherapy your body can use a bit more to stimulate your bone marrow to produce more red blood cells. (The drug has also been a godsent for people with kidney failure and who are on dialysis. Their kidneys are too damaged to produce this natural hormone and anemia was something that dialysis could not help until this drug was developed people sometime needed repeated transfusions.
I've also had Procrit when I got my chemo. Prior to all my treatments, my hemoglobin was down to a 6, and I had a transfusion. The chemo does lower your counts, and the Procrit really boosts it. KrisS is correct...it stings like the devil! It's a very small amount they inject, takes under 10 seconds, but it stings. You can handle it, you are strong!
Hope this helped,
You need to take it if the hemoglobin remains below acceptable levels. As others have indicated there is some initial discomfort on injection, but nothing major. Keep in mind that it takes a couple of injections before the hemoglobin numbers start coming around, so don't become discouraged after just a couple of times.
Bottom line - it is a great tool for keeping your body resources in shape to handle chemo.
Good luck and God Bless